Georgia, 2013Heavy Snow in Georgia, February 2, 2013
February 2, 2013 · NWS FFC · 8 events in 8 counties and zones
A dry cold front pushed through the area on the 1st, bringing a cold airmass to north and central Georgia. High pressure built in behind the front, and pushed offshore on Saturday the 2nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry cold front pushed through the area on the 1st, bringing a cold airmass to north and central Georgia. High pressure built in behind the front, and pushed offshore on Saturday the 2nd. An upper level clipper disturbance pushed through the Ohio Valley on the 2nd as well. Meanwhile, two weak surface boundaries moved through the area, one on Saturday afternoon and the other Saturday night, both of which brought shallow moisture to the area. With northwest winds, uplift as a result of topography enhanced the clipper system, and the resulting precipitation changed over to snow across portions of north Georgia. In the end, snowfall accumulation totaled generally betwee 3 to 5 inches, mainly across the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 2, 6:50 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 2, 6:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EST SAT FEB 2 2013
.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
BOTH MODELS...THE NAM AND GFS ROTATE MOISTURE THROUGH THE AREA.
HOWEVER...THE NAM HAS A MORE SHALLOW MOISTURE FIELD AND PUSHES IT
THROUGH THE AREA MUCH QUICKER THAN DOES THE GFS. BY 18Z SUNDAY...THE
NAM ALREADY HAS THE DRIER AIR IN PLACE. ON THE OTHER HAND...THE GFS
HAS TWO BOUNDARIES TO MOVE THROUGH. THE FIRST BOUNDARY PUSHES
THROUGH THIS AFTERNOON...GIVING US OUR FIRST SHOT OF PRECIP...WHICH
IS EXPECTED TO BE MAINLY LIQUID...BUT A MIXTURE IS POSSIBLE OVER THE
NORTHERN MOUNTAINS. THEN AS THE SECOND BOUNDARY MAKES IT WAY THROUGH
OVERNIGHT...THE BETTER CHANCE OF SNOW OCCURS OVER THE NORTH AND
MOUNTAINOUS SECTIONS. THE GFS ALSO HAS THE CLOUD COVER LINGERING
MUCH LONGER...CLOUDS TO THE NORTH AND CLOUDS TO THE SOUTH...BUT A
RIDGE OF HIGH PRESSURE OVER THE LOWER MISSISSIPPI VALLEY HAS DRIER
AIR NOSING INTO WEST CENTRAL GEORGIA SUNDAY NIGHT. AS THESE
BOUNDARIES MOVE THROUGH THE AREA...WINDS WILL GO FROM NORTHWEST
AROUND THE DIAL BACK TO NORTHWEST AGAIN SUNDAY NIGHT.
37
.LONG TERM /MONDAY THROUGH FRIDAY/...
LARGE BROAD UPPER LEVEL TROUGH CONTINUES IN THE EAST THROUGH THE
LONG TERM. THIS UPPER TROUGH KEEPS GA IN NEAR ZONAL WEST TO
NORTHWESTERLY FLOW WITH SEVERAL SHORT WAVES MOVING ACROSS THE AREA.
THE FIRST ONE MOVES THROUGH TUESDAY WITH THE SECOND MOVING THROUGH
THURSDAY INTO FRIDAY. FOR NOW THERE IS VERY LITTLE INSTABILITY WITH
THESE TWO SYSTEM SO WILL CONTINUE WITH A CHANCE TO SLIGHT CHANCE OF
RAIN FOR NOW. THE ONE MOVING THROUGH TUESDAY MAY DROP A BIT OF SNOW
ACROSS THE NORTH GA MOUNTAINS TUESDAY NIGHT BUT ONLY EXPECTING A
DUSTING IF ANYTHING AT ALL. TEMPS IN THE EXTENDED APPEAR TO BE NEAR
SEASONAL NORMS.
01
&&
.AVIATION...
12Z UPDATE...
CLIPPER LIKE SYSTEM PUSHES INTO STATE LATE TODAY. SATL SHOWING CLOUD
BAND FM WRN TN INTO SE AR AT 4-6KFT. CIGS LOWERING TO 4-5KT OVC-BKN
IN LIGHT RAIN AS FAR SOUTH AS ATL. AFTER 03Z CIGS BECOMING BKN-SCT
AS SYSTEM LIFTS TO NORTHEAST. WINDS BECOMING SOUTHWEST BY AFTERNOON
AND FINALLY W-NW AFTER FRONTAL PASSAGE.
//ATL CONFIDENCE...12Z UPDATE...
HIGH ON CIG...VSBY...WX...AND WIND SPEEDS.
MEDIUM ON TIMING OF WIND SHIFTS.
37
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 50 33 52 29 / 20 30 0 0
ATLANTA 51 35 53 31 / 20 20 0 0
BLAIRSVILLE 42 31 44 23 / 50 50 10 0
CARTERSVILLE 50 31 51 26 / 30 40 0 0
COLUMBUS 58 39 59 35 / 5 10 0 0
GAINESVILLE 46 33 50 29 / 40 40 0 0
MACON 55 35 60 32 / 5 10 0 0
ROME 48 31 50 26 / 40 40 0 0
PEACHTREE CITY 52 32 55 27 / 20 20 0 0
VIDALIA 61 37 60 36 / 5 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST SUNDAY FOR
THE FOLLOWING ZONES: FANNIN...GILMER...MURRAY...TOWNS...UNION.
&&
SHORT TERM...37
LONG TERM....01
AVIATION...37
Hazardous weather outlook, Feb 2, 5:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EST SAT FEB 2 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
531 AM EST SAT FEB 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
RAIN MIXED WITH SNOW TODAY TURNING TO SNOW TONIGHT ACROSS
NORTHEAST GEORGIA.
DISCUSSION...
THERE IS A CHANCE OF LIGHT SNOW AND SNOW MIXED WITH RAIN TODAY AND
TONIGHT ACROSS PARTS OF NORTH GEORGIA. PRECIPITATION MAY START AS
MOSTLY SNOW THIS MORNING ACROSS THE FAR NORTH, BECOMING MAINLY
RAIN BY LATE MORNING THROUGH THE AFTERNOON BEFORE MIXING WITH OR
CHANGING TO SNOW ONCE AGAIN AS WE HEAD INTO THE EVENING. THE
PRECIPITATION TOTALS ARE EXPECTED TO BE LIGHT WITH MOST AREAS
SEEING NO ACCUMULATIONS. A DUSTING OF AROUND A QUARTER OF AN INCH
OF SNOW IS POSSIBLE ACROSS THE FAR NORTH WITH AROUND AN INCH
POSSIBLE IN HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS
BEFORE THE SNOW ENDS LATE SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COUPLE OF WEAK UPPER LEVEL DISTURBANCE WILL BRING MAINLY SHOWERS
TO THE AREA ON TUESDAY AND AGAIN ON THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF WINTER WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Heavy Snow, Gilmer
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Gilmer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer County Emergency Manager reported that the snow began falling in the late morning and had accumulated to between 4 and 5 inches in the higher elevations by 630 PM. In the lower elevations, accumulations were generally between 2 and 3 inches.
Heavy Snow, Pickens
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Pickens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens County Emergency Manager reported that the snow began falling in the late morning and had accumulated to between 4 and 5 inches in the higher elevations, specifically on Burnt Mountain, by 630 PM. In the lower elevations, accumulations were generally between 2 and 3 inches.
Heavy Snow, Towns
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Towns forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
The Towns County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to between 4 and 5 inches across most of the county by around 630 PM.
Heavy Snow, Union
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Union forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The Union County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to between 4 and 5 inches across most of the county by around 630 PM.
Heavy Snow, White
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- White forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
The White County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to around 3 to 4 inches across the northern part of the county by about 700 PM. The higher elevations had up to 5 inches of snow.
Heavy Snow, Lumpkin
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Lumpkin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The Lumpkin County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to between 3 and 4 inches, with up to 5 inches in the higher elevations, by about 630 PM.
Heavy Snow, Fannin
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Fannin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The Fannin County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to between 3 and 4 inches, with up to 5 inches in the higher elevations, by about 630 PM.
Heavy Snow, Murray
- When
- February 2, 10:00 AM EST to 10:00 PM EST
- Where
- Murray forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray County Emergency Manager and 911 Call Center reported that the snow began falling in the late morning and had accumulated to between 2 and 3 inches up at Fort Mountain by about 630 PM. The lower elevations had less than 2 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, February 2, 201330 injured · 1 event
- Avalanche in Colorado, February 2, 20131 death · 2 injured · 1 event
- Heavy Snow and Winter Weather in Indiana, February 2, 20131 death · 5 events
- Winter Weather in Delaware, February 2 to 3, 20133 injured · 4 events
- Blizzard in North Dakota, February 2, 201311 events
- Winter Weather in New Jersey, February 2 to 3, 201311 events
- Winter Weather in Tennessee, February 2 to 3, 20139 events
- Winter Weather and Sleet in Alabama, February 2, 20139 events
- Winter Weather in Tennessee, February 2, 20137 events
- Winter Weather in Kentucky, February 2 to 3, 20136 events
- Winter Weather in West Virginia, February 2 to 3, 20136 events
- Winter Weather in Pennsylvania, February 2 to 3, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428323, 428324, 428325, 428326, 428327, 428328, 428329, 428330.